Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at May 24, 2008, 8:26 PM CDT for Burleigh County, Morton County, Oliver County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2008, 8:26 PM CDT (01:26 UTC)
- Expired
- May 24, 2008, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burleigh County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 29 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:24 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 250127 TORBIS NDC015-059-065-250200- /O.NEW.KBIS.TO.W.0006.080525T0126Z-080525T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 826 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 900 PM CDT * AT 824 PM CDT...SKYWARN SPOTTERS REPORTED A TORNADO NEAR CROWN BUTTE LAKE AT MILE MARKER 145 ON I-94...OR 16 MILES WEST OF BISMARCK...MOVING NORTH AT 40 MPH. * THE TORNADO WILL BE NEAR... 8 MILES WEST OF DOUBLE DITCH INDIAN VILLIAGE BY 845 PM CDT... PRICE BY 900 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR SOUTHERN NORTH DAKOTA. LAT...LON 4711 10100 4703 10074 4682 10106 4684 10116 TIME...MOT...LOC 0126Z 201DEG 21KT 4688 10111 $$ PJA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at May 24, 2:46 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, May 24, 2:46 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT SAT MAY 24 2008 .SHORT TERM...SATURDAY THROUGH TUESDAY NIGHT... MODELS ARE IN GOOD AGREEMENT CONCERNING SATURDAY AFTERNOON MIDDLE LEVEL SHORTWAVE/JET STREAK ENERGY PASSING OVER CENTRAL NORTH DAKOTA WHILE REVOLVING AROUND A CORE UPPER LEVEL LOW IN EASTERN MONTANA. IT APPEARS THAT THE 12 UTC GFS IS ALONE IN HOW IT HANDLES ASSOCIATED PRECIPITATION...HOWEVER...SINCE IT EXPANDS THE ONGOING CONVECTION OVER SOUTH CENTRAL NORTH DAKOTA AND PROGRESSES IT NORTHEASTWARD. MEANWHILE...BOTH THE 12 UTC NAM AND 00 UTC ECMWF INSIST THAT THE CONVECTION WILL FIRE OVER CENTRAL SOUTH DAKOTA AND MOVE NORTHEASTWARD INTO EASTERN NORTH DAKOTA. AT THIS TIME HAVE CHOSEN TO GO WITH A FORECAST MORE LIKE THE 12 UTC GFS...SINCE THE 17 UTC SURFACE OBSERVATIONS INDICATE THAT THE SURFACE COLD FRONT IS ALONG THE SOUTH DAKOTA/WYOMING BORDER AND EXTENDS SOUTH FROM THERE. THE CONVECTIVE INITIATION POINT SHOULD BE THE JUXTAPOSITION OF MIDDLE LEVEL SHORTWAVE ENERGY AND THE SURFACE TROUGH EXTENDING OUT OF SOUTHEAST MONTANA AND INTO THE NEBRASKA PANHANDLE...WHICH CORRESPONDS WELL TO THE AXIS OF INSTABILITY AND GREATEST MIDDLE LEVEL HEIGHT FALLS. THE STORM MOTION VECTOR IS NEARLY DUE NORTH AT 60 KNOTS. THEREAFTER...EXPECT PRECIPITATION TO PUSH NORTHEASTWARD TONIGHT...WITH LINGERING SHOWERS A POSSIBILITY ON SUNDAY DUE TO STEEPENING LAPSE RATES AS DAYTIME HEATING COMBINES WITH COLD MIDDLE LEVEL TEMPERATURES ASSOCIATED WITH THE MIDDLE LEVEL LOW. TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE TO AVERAGE IN THE SHORT RANGE...AND WINDS WILL PRESENT PROBLEMS UNTIL THE NEXT SURFACE RIDGE PASSES OVER NORTH DAKOTA ON MONDAY EVENING/TUESDAY. FINALLY...THE NCEP/STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTH DAKOTA UNTIL 10 PM CDT. WHILE NORTH DAKOTA IS NOT INCLUDED IN THE WATCH AREA...IT IS REASONABLE TO EXPECT SOME OF THE SEVERE CONVECTION TO CROSS THE BORDER THIS EVENING AND CAUSE HAIL OR HIGH WINDS OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... MODELS IN FAIR AGREEMENT ON THE GENERAL TREND WEDNESDAY THROUGH FRIDAY. THE MODELS HAVE SPLIT FLOW ALOFT ON WEDNESDAY...WITH THE FORECAST AREA UNDER THE INFLUENCE OF A BROAD TROUGH...BUT BY SATURDAY THE MODELS INDICATE THAT WE WILL BECOME UNDER THE INFLUENCE OF THE NORTHERN FLOW AS AN UPPER LEVEL SHORT WAVE/TROUGH MOVES INTO CENTRAL CANADA. OVERALL THIS TREND INDICATES BETTER CHANCE OF PRECIP AFTER WEDNESDAY...BUT WITH TEMPERATURES NEAR NORMAL. THIS IS IN LINE WITH THE PREVIOUS FORECAST SO ONLY MINOR CHANGES MADE. && .AVIATION... THE SURFACE LOW WAS IN IN THE SOUTHEAST CORNER OF MONTANA THIS AFTERNOON AND WILL CONTINUE TO MOVE SLOWLY NORTH THROUGH SUNDAY MORNING. THE SYSTEM IS DEEP AND BROAD WITH SHOWERS TO ITS NORTHWEST AND SHOWERS AND THUNDERSTORMS TO ITS EAST. THIS WILL BRING A BROAD RANGE OF WEATHER CONDITIONS TO EASTERN MONTANA AND NORTH DAKOTA... WITH HEAVY RAIN AND HAIL POSSIBLE WITH THE THUNDERSTORMS IN SOUTH CENTRAL AND EASTERN NORTH DAKOTA...AND LIGHT TO MODERATE RAIN AND FOG IN EASTERN MONTANA AND WESTERN NORTH DAKOTA. STRONG SURFACE WINDS CAN ALSO BE EXPECTED. && .FIRE WEATHER... FIRE WEATHER CONCERNS SHOULD BE MINIMAL OVER THE NEXT FEW DAYS. MANY AREAS OF WESTERN AND CENTRAL NORTH DAKOTA HAVE ALREADY RECEIVED AROUND A HALF INCH OF PRECIPITATION SATURDAY...WITH MORE SHOWERS AND/OR THUNDERSTORMS EXPECTED SATURDAY EVENING INTO SUNDAY MORNING. GIVEN GREENNESS VALUES LARGELY OVER 30 PERCENT AND VERY RECENT RAINFALL...RANGELAND FIRE INDICES SHOULD REMAIN WELL BELOW THE VERY HIGH TO EXTREME LEVELS THAT HAVE BECOME COMMON IN NORTH DAKOTA THIS SPRING. ALL THAT SAID...IT IS STILL IMPORTANT TO NOTE THAT THUNDERSTORMS ARE FORECAST OVER THE NEXT DAY OR TWO...SO THERE IS A CHANCE FOR SOME LIGHTENING-INITIATED FIRES OVER THE WESTERN AND CENTRAL PARTS OF THE STATE. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051. && SCHECK/TSW
Hazardous weather outlook, May 24, 3:27 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 327 PM CDT SAT MAY 24 2008 NDZ002>005-010>013-019>023-025-034>037-042-252030- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT- 327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON. AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON THE INCREASE FOR THIS EVENING AND TONIGHT...MAINLY ACROSS THE SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. A FEW OF THE THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH CENTRAL NORTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR PATCHY FROST TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017-018-031>033-040-041-043-044-252030- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR PATCHY FROST TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ045>048-050-051-252030- SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 327 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON. AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH CENTRAL NORTH DAKOTA THIS EVENING. CURRENT OBSERVATIONS INDICATE AN AXIS OF MOISTURE EXTENDING FROM THE CENTRAL PLAINS INTO EXTREME NORTHWESTERN SOUTH DAKOTA...WHERE THE BEST SURFACE MOISTURE CONVERGENCE ALSO EXISTS. EXPECT A LINE OF CONVECTION TO FIRE BEFORE 00 UTC ALONG THE PRONOUNCED SURFACE TROUGH IN WESTERN SOUTH DAKOTA. STORMS SHOULD MOVE NORTH NORTHEASTERLY AT AROUND 60 MPH...AS THEY QUICKLY DISSIPATE OVER NORTH DAKOTA DUE TO STABLE AIR ENTRAINMENT. STILL...SOME SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA...WITH WIND SHEAR PROFILES FAVORING SOME SUPERCELL DEVELOPMENT ALONG THE LINE. ANY SEVERE WEATHER THAT DOES MOVE OVER THE STATE SHOULD BE OF THE HAIL AND/OR STRONG WINDS TYPE...SINCE RATHER STABLE LOW-LEVEL THERMODYNAMIC PROFILES SHOULD PROHIBIT LOW-LEVEL MESOCYCLOGENESIS AND REDUCE TORNADO FORMATION POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR PATCHY FROST TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. STAY TUNED FOR THE LATEST UPDATES AND FOR POSSIBLE CONVECTIVE WATCHES. SCHECK
In the hours before
Local storm report, May 24, 7:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 7 W OAKES 46.14N 98.23W
05/24/2008 M0.75 INCH DICKEY ND LAW ENFORCEMENT
DICKEY COUNTY SHERIFF ALSO REPORTED ROTATION IN THE
THUNDERSTORM.
&&
JP MARTINLocal storm report, May 24, 7:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 6 W OAKES 46.14N 98.21W
05/24/2008 DICKEY ND LAW ENFORCEMENT
DICKEY COUNTY DEPUTY SHERIFF REPORT.
&&
JP MARTINLocal storm report, May 24, 7:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 3 SSW GUELPH 45.98N 98.26W
05/24/2008 E1.00 INCH DICKEY ND TRAINED SPOTTER
&&
PAYDLocal storm report, May 24, 8:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TORNADO 5 SW NEW SALEM 46.79N 101.49W
05/24/2008 MORTON ND LAW ENFORCEMENT
PROPERTY DAMAGE REPORTED.
&&
NHEINERTLocal storm report, May 24, 8:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FUNNEL CLOUD 4 N NEW SALEM 46.90N 101.42W
05/24/2008 MORTON ND LAW ENFORCEMENT
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 61 min |
| May 24, 7:30 PM CDT | Tornado Warning | BIS | Dickey | 45 min |
| May 24, 7:46 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 44 min |
| May 24, 7:58 PM CDT | Tornado Warning | BIS | Dickey, LaMoure | 32 min |
| May 24, 8:03 PM CDT | Tornado Warning | BIS | Morton | 27 min |
| May 24, 8:11 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 35 min |
| May 24, 8:15 PM CDT | Tornado Warning | BIS | Morton, Oliver | 30 min |
| May 24, 8:24 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 51 min |
| May 24, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 42 min |
| May 24, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 42 min |
| May 24, 8:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 61 min |
| May 24, 8:50 PM CDT | Tornado Warning | BIS | McLean, Oliver | 25 min |
| May 24, 8:54 PM CDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 36 min |
| May 24, 9:41 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 49 min |
| May 24, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 46 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.